Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Indianapolis, IN

May 19, 2005Brown County, Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2005, 4:40 PM EST for Brown County, Monroe County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 4:40 PM EST (21:40 UTC)
Expired
May 19, 2005, 5:15 PM EST
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Brown County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 192139
SVRIND
INC013-105-192215-
/O.NEW.KIND.SV.W.0079.050519T2140Z-050519T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EST THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTH CENTRAL INDIANA
  SOUTHEASTERN MONROE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BLOOMINGTON

* UNTIL 515 PM EST

* AT 439 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BLOOMINGTON...AND
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NASHVILLE AROUND 505 PM EST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3918 8662 3898 8655 3907 8612 3933 8617

$$

DS
1 follow-up statement
000 
WWUS53 KIND 192200
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EST THU MAY 19 2005

INC013-105-192215-
/O.CON.KIND.SV.W.0079.000000T0000Z-050519T2215Z/
BROWN-MONROE-
500 PM EST THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EST FOR
SOUTHEASTERN MONROE AND BROWN COUNTIES...

AT 456 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF BLOOMINGTON...MOVING EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NASHVILLE AROUND 505 PM EST

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHERN INDIANA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
THURSDAY EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 3920 8654 3899 8653 3907 8612 3933 8617

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:33 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 19, 2:33 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EST THU MAY 19 2005

.DISCUSSION...

FORECAST FOCUS WILL BE WITH THE THREAT OF STRONG THUNDERSTORMS THIS
EVENING AND THEN PRECIPITATION CHANCES EARLY NEXT WEEK AS UPPER LOW
MOVES ACROSS LOWER GREAT LAKES INTO OHIO VALLEY.

A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN 2/3 OF OUR FORECAST
AREA UNTIL 02Z. AIRMASS HAS BEEN DESTABILIZING ACROSS WESTERN AND
SOUTHERN INDIANA.  0-3KM HELICITIES ARE IN EXCESS OF 250 M2/S2
ACROSS CENTRAL INDIANA AND TEMPERATURE GRADIENT FROM MID 60S OVER
CENTRAL INDIANA TO THE LOWER 80S IN FAR SOUTHWEST IS ACTING LIKE A
MINI-WARM FRONT WHICH IS CAUSING MORE CONVECTION TO DEVELOP.
BELIEVE THUNDERSTORM THREAT WILL BE FROM CELLS OVER WEST CENTRAL
INDIANA AND WILL ALSO HAVE TO WATCH CELLS DEVELOPING OVER NORTHERN
ILLINOIS LATER ON AS IT DEVELOPS SOUTHEASTWARD PER 12Z 12KM NAM.

SURFACE LOW OVER SOUTHEAST MINNESOTA WILL TRACK TO SOUTHWEST INDIANA
BY 12Z PER NAM AND GFS MODELS. WILL MENTION SLIGHT CHANCE OF SHOWERS
FAR SOUTHEAST EARLY FRIDAY MORNING AND THEN DRY UNTIL LATE SUNDAY AS
NEXT COLD FRONT APPROACHES OUR AREA. WILL MENTION CHANCE OF
THUNDERSTORMS ALL AREA BY SUNDAY AFTERNOON.

IN LATER PERIODS USED A BLEND GFS AND SPC NUMBERS. WILL MENTION
SLIGHT CHANCE OF SHOWERS MAINLY NE ZONES AS UPPER LOW MOVES TOWARDS
OHIO. WILL USE A BLEND OF MET AND MAV TEMPERATURES. REST OF
DISCUSSION CUT SHORT DUE TO ONGOING SEVERE WEATHER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEH
Hazardous weather outlook, May 19, 5:35 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WEATHER.GOV/IND

In the hours before

Local storm report, May 19, 3:36 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
336 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             6 N NASHVILLE           39.29N 86.24W
05/19/2005  0.50 INCH        BROWN              IN   LAW ENFORCEMENT

&&

CPETTET
Local storm report, May 19, 3:51 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     1 E MARTINSVILLE        39.42N 86.40W
05/19/2005                   MORGAN             IN   LAW ENFORCEMENT

            POWER LINES DOWN

0327 PM     FUNNEL CLOUD     3 W TRAFALGAR           39.42N 86.21W
05/19/2005                   JOHNSON            IN   AMATEUR RADIO

            WALL CLOUD

0331 PM     HAIL             12 NNE NASHVILLE        39.36N 86.15W
05/19/2005  0.25 INCH        JOHNSON            IN   AMATEUR RADIO

0345 PM     HAIL             8 NE NASHVILLE          39.29N 86.13W
05/19/2005  0.25 INCH        BROWN              IN   AMATEUR RADIO

0335 PM     HAIL             5 NE NASHVILLE          39.25N 86.17W
05/19/2005  0.50 INCH        BROWN              IN   TRAINED SPOTTER

&&

LA
Local storm report, May 19, 4:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     6 NW FRANKLIN           39.55N 86.14W
05/19/2005  60 MPH           JOHNSON            IN   TRAINED SPOTTER

0308 PM     TSTM WND GST     4 N MARTINSVILLE        39.48N 86.42W
05/19/2005  60 MPH           MORGAN             IN   TRAINED SPOTTER

            TREES DOWN...ROADS FLOODED IN AREA

0308 PM     HAIL             6 NW FRANKLIN           39.55N 86.14W
05/19/2005  1.00 INCH        JOHNSON            IN   TRAINED SPOTTER

            HIGHWAY 44 W OF 135

&&

LA
Local storm report, May 19, 4:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 W COLUMBUS            39.21N 85.95W
05/19/2005  0.75 INCH        BARTHOLOMEW        IN   AMATEUR RADIO

            FUNNEL CLOUD OBSERVED

0410 PM     FLOOD            1 E COLUMBUS            39.21N 85.89W
05/19/2005                   BARTHOLOMEW        IN   AMATEUR RADIO

            WATER OVER ROAD

&&

LA
Special weather statement, May 19, 4:31 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
431 PM EST THU MAY 19 2005

INZ039>042-045>049-200030-
DELAWARE-HAMILTON-HANCOCK-HENDRICKS-HENRY-MADISON-MARION-PUTNAM-
RANDOLPH-
INCLUDING THE CITIES OF...ANDERSON...INDIANAPOLIS AND MUNCIE
431 PM EST THU MAY 19 2005

TORNADO WATCH 291 HAS BEEN CANCELLED ACROSS
DELAWARE...HAMILTON...HANCOCK...HENDRICKS...HENRY...MADISON...MARION.
..PUTNAM...AND RANDOLPH COUNTIES.

THUNDERSTORMS HAVE EXITED THE INDIANAPOLIS...ANDERSON...MUNCIE...NEW
CASTLE...GREENCASTLE AND WINCHESTER AREAS.

INZ051>057-060>065-067>072-200029-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-
JOHNSON-KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
VIGO-
INCLUDING THE CITIES OF...BEDFORD...BLOOMINGTON...COLUMBUS...
SEYMOUR...SHELBYVILLE...TERRE HAUTE AND VINCENNES
431 PM EST THU MAY 19 2005

TORNADO WATCH 291 REMAINS IN EFFECT ACROSS THE AREA. CONDITIONS
REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES.

PUMA
Local storm report, May 19, 4:36 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EST THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     COLUMBUS                39.21N 85.91W
05/19/2005                   BARTHOLOMEW        IN   AMATEUR RADIO

            12 INCH TREE DOWN

0405 PM     TSTM WND DMG     COLUMBUS                39.21N 85.91W
05/19/2005                   BARTHOLOMEW        IN   AMATEUR RADIO

            14 INCH TREE DOWN...DAMAGE TO CHURCH IN DOWNTOWN COLUMBUS

0423 PM     HAIL             ELLETTSVILLE            39.23N 86.62W
05/19/2005  0.50 INCH        MONROE             IN   AMATEUR RADIO

&&

LA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:46 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam44 min
May 19, 1:57 PM ESTTornado WarningINDMorgan, Putnam48 min
May 19, 2:29 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Martin31 min
May 19, 2:31 PM ESTTornado WarningINDMorgan44 min
May 19, 3:10 PM ESTTornado WarningINDJohnson, Morgan35 min
May 19, 3:21 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown24 min
May 19, 3:41 PM ESTFlash Flood WarningINDMorgan2 hr
May 19, 3:46 PM ESTSevere Thunderstorm WarningINDMonroe, Morgan, Owen29 min
May 19, 3:47 PM ESTTornado WarningINDBartholomew, Decatur28 min
May 19, 4:07 PM ESTFlash Flood WarningINDBrown113 min
May 19, 4:09 PM ESTSevere Thunderstorm WarningINDBrown, Monroe36 min
May 19, 4:25 PM ESTSevere Thunderstorm WarningINDJennings35 min
May 19, 4:29 PM ESTSevere Thunderstorm WarningINDDaviess, Knox46 min
May 19, 4:37 PM ESTSevere Thunderstorm WarningINDJennings23 min
May 19, 4:45 PM ESTSevere Thunderstorm WarningINDGreene, Monroe30 min
May 19, 4:56 PM ESTFlash Flood WarningINDMonroe2 hr
May 19, 5:03 PM ESTSevere Thunderstorm WarningINDLawrence27 min
May 19, 5:04 PM ESTFlash Flood WarningINDBartholomew116 min
May 19, 5:21 PM ESTFlash Flood WarningINDGreene114 min
May 19, 5:23 PM ESTSevere Thunderstorm WarningINDJackson37 min
May 19, 5:58 PM ESTFlash Flood WarningINDJackson, Jennings62 min
May 19, 6:59 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.